Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Have had sudden severe abdominal pain, cold sweats and diarrhoea. What could be causing this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Have had sudden, severe abdominal pain in the middle of the night, cold sweat, sometimes diarrhea and dry heaves. Feel like I will faint but don't lose consciousness. Happened a couple times last year then about 6 weeks ago, again last week and again last gift.Should say last night, not last gift. I don't have symptoms afterward, except a feeling like my guts have been squeezed and are sore. I think I have ruled out food poisoning. My doctor can't see me for a week so I'm trying to get some answers.
Posted Wed, 31 Oct 2012 in Abdominal Pain
Answered by Dr. Shanthi.E 6 hours later

Thanks for posting your query.

You have had the symptoms for over a year now. However, I do not think it is a chronic problem as you have had a few episodes only. It could be a case of isolated acute non specific intestinal colitis.

Coming to your current problem since last night, I do not think it is food poisoning as well.

The pain might be due to intestinal smooth muscle spasms that could have occurred as a result of irritation of the colon. The picture does not present as a classic acute intestinal problem now.

I do not think it is going somewhere towards IBS) either.

In my opinion, you should get a routine ultrasound scan of the whole abdomen to look for any underlying pathology. You probably need to wait and watch. Check for repeat of your symptoms and see its progress.

If your symptoms worsen and occur more frequently, then a colonoscopy can be planned on a later date, not now.

For now, you can take anti-spasmodics like Dicyclomine for the pain, oral rehydration salts to maintain the hydration, plenty of fruits and bland food.

You may discuss about these options with your doctor when you XXXXXXX him next week.

Hope I have been of help. Do write back if you have more queries.


Above answer was peer-reviewed by
Follow-up: Have had sudden severe abdominal pain, cold sweats and diarrhoea. What could be causing this? 35 minutes later
I did read something today that made me look at this differently. It seems as though its not my intestines...and I have had a history of ovarian cysts...could these be rupturing cysts? I've never ruptured one before but it seems like that would make sense. Would a regular abdominal ultra sound reveal these as well?
Answered by Dr. Shanthi.E 9 minutes later

Thanks for writing back and giving me an important clue.

Yes, ovarian cysts do present this way and this could be the probable cause in you rather than the intestines. However, rupturing ovarian cysts present in a more acute and severe from with continuous pain, vomiting, perspiration and collapse. Rupture of an ovarian cyst is an Emergency.

The cysts may still be persistent or might be recurring in you but it has definitely not ruptured.

Yes, a regular abdominal ultrasound should be able to reveal the ovarian cysts as well. You need to just make sure that the uterus, ovaries and the fallopian tubes or broadly said the pelvis, is included in the scan as well.

Get well soon.

Above answer was peer-reviewed by
Follow-up: Have had sudden severe abdominal pain, cold sweats and diarrhoea. What could be causing this? 6 minutes later
I will get it checked out. Would 30-40 minutes of severe pain, and the rest be considered "continuous"? Anything I can do until then?
Answered by Dr. Shanthi.E 12 minutes later

Severe, unbearable pain with feeling like fainting but not losing consciousness means to say that the condition may be worsening. Increase in heart rate, cold extremities, perspiration suggests a circulatory collapse. If you are stable and all these do not progress, then you may wait.

Until then you should drink plenty of water with electrolyte powder or oral rehydration salt. As I said earlier, you may consider taking anti-spasmodics like Dicyclomine. Take adequate rest.

If the pain is not reducing or increases in intensity, even with these measures, you may want to go to the Emergency Room.

Hope this helps you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor